Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Aug 22, 2025, 3:00 AM CDT for 6 counties in Minnesota; 13 counties in North Dakota. It took effect at Aug 22, 2025, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2025, 3:00 AM CDT (08:00 UTC)
- In effect from
- Aug 22, 2025, 1:00 PM CDT
- Expired
- Aug 22, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
028 WWUS73 KFGF 220800 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 300 AM CDT Fri Aug 22 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-221600- /O.NEW.KFGF.WI.Y.0014.250822T1800Z-250823T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- Including the cities of Drayton, Roseau, East Grand Forks, Crookston, Mayville, Thief River Falls, Newfolden, Hillsboro, Hallock, Leeds, New Rockford, Red Lake Falls, Cooperstown, Valley City, Langdon, Finley, Cando, Lankin, Grafton, Warren, Grand Forks, Michigan, Middle River, Cavalier, and Devils Lake 300 AM CDT Fri Aug 22 2025 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 40 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ CJ
3 follow-up statements
477 WWUS73 KFGF 221953 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 253 PM CDT Fri Aug 22 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-230100- /O.CON.KFGF.WI.Y.0014.000000T0000Z-250823T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- Including the cities of Lankin, Warren, Finley, Devils Lake, Drayton, Valley City, Hillsboro, Middle River, Roseau, Newfolden, Thief River Falls, Cavalier, Mayville, Red Lake Falls, Crookston, Grafton, New Rockford, Cando, Hallock, Michigan, East Grand Forks, Leeds, Grand Forks, Langdon, and Cooperstown 253 PM CDT Fri Aug 22 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...West winds around 30 mph with gusts up to 40 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Lynch
636 WWUS73 KFGF 222136 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 436 PM CDT Fri Aug 22 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-230100- /O.CON.KFGF.WI.Y.0014.000000T0000Z-250823T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- Including the cities of East Grand Forks, Michigan, Hillsboro, Leeds, Hallock, Mayville, Middle River, Langdon, New Rockford, Cando, Newfolden, Devils Lake, Grand Forks, Roseau, Red Lake Falls, Finley, Thief River Falls, Lankin, Valley City, Cooperstown, Crookston, Grafton, Drayton, Warren, and Cavalier 436 PM CDT Fri Aug 22 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds up to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Rafferty
424 WWUS73 KFGF 230050 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 750 PM CDT Fri Aug 22 2025 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-230200- /O.EXP.KFGF.WI.Y.0014.000000T0000Z-250823T0100Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- Including the cities of East Grand Forks, Michigan, Hillsboro, Leeds, Hallock, Mayville, Middle River, Langdon, New Rockford, Cando, Newfolden, Devils Lake, Grand Forks, Roseau, Red Lake Falls, Finley, Thief River Falls, Lankin, Valley City, Cooperstown, Crookston, Grafton, Drayton, Warren, and Cavalier 750 PM CDT Fri Aug 22 2025 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... The threat has ended. Winds have fallen below wind advisory criteria. $$ Rafferty
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 21, 11:30 PM CDT, 3 hours 30 minutes earlier. Its key messages:
- Patchy dense fog is expected through the early morning hours in northwest MN.
- Breezy to windy conditions are expected over parts of the region Friday afternoon, with a 50% chance for wind gusts greater than 45 mph over the northern Red River Valley.
Area forecast discussion, Aug 21, 11:30 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1130 PM CDT Thu Aug 21 2025 .KEY MESSAGES... - Patchy dense fog is expected through the early morning hours in northwest MN. - Breezy to windy conditions are expected over parts of the region Friday afternoon, with a 50% chance for wind gusts greater than 45 mph over the northern Red River Valley. && .UPDATE... Issued at 1130 PM CDT Thu Aug 21 2025 Low level moisture pooling immediately ahead of the cold front where calm winds are in place has led to fog development and some pockets of dense fog (eastern Polk and Mahnomen counties). As BL flow shifts to the northwest there should be improvement, and with limited coverage and less confidence in duration I issued an SPS through 3AM CDT. We will monitor trends as frontal zone pushes east. UPDATE Issued at 1000 PM CDT Thu Aug 21 2025 Surface cold front has continued to push east, and sunset leading to low level decoupling has helped close the window on more organized convection. There is just enough elevated instability in our east to support a few showers or non severe thunderstorms. Looking ahead to Friday ECMWF EFI shows values over 0.8, NBM QMD probs, and model mixed layer gusts in the 35-44kt range raises the potential for advisory type wind gusts in the northern Red River Valley with increasing CAA. No major changes made to grids this point, but this will be monitored for trends tonight and Friday. UPDATE Issued at 705 PM CDT Thu Aug 21 2025 Several frontal zones are moving through our CWA; one cold front in northeast ND and far northwest ND and a per frontal trough in west central MN. A narrow axis of ML CAPE 2000-4000 J/KG is still in place immediately ahead of the cold front where MLCIN has weakened. Mid level flow is strong is and effective shear has increased to 30-55 kt. A limiting factor continues to be the amount of dry air that has been advecting in front the west and the narrow/less organized nature of synoptic forcing. We are still in a window for the next hour or two for potential isolated severe thunderstorm development as the front pushes east-southeast. && .DISCUSSION... Issued at 235 PM CDT Thu Aug 21 2025 ...Synopsis... Ridging continues to retreat southwest this afternoon, with H5 troughing extending southward from an upper low, situated over Saskatchewan and Manitoba. Scattered showers and thunderstorms are expected to continue through the afternoon and early evening, with severe thunderstorms possible. A cold front traverses the area tonight into Friday morning, with much cooler and drier weather expected as we head into Friday afternoon and into the weekend. Look for highs in the 70s on Friday, with breezy west winds, then in the 60s for Saturday and Sunday with breezy northwest to north winds. Lows could fall into the low 40s Sunday night, with cooler spots possibly seeing upper 30s. Slightly warmer temperatures return on Tuesday as highs climb into the lower to middle 70s. ...Severe Thunderstorms this Afternoon and Evening... There is a conditional chance for scattered severe thunderstorms this afternoon and evening. Dew points have climbed into the upper 60s to near 70 degrees following a prefrontal trough. West of this feature, instability is expected to climb upwards of 3500 J/Kg, along with deep layer shear ranging from 30-40 knots. Low level flow remains weak; however, near storm influences could allow low level shear to be locally supportive of hybrid supercells and clusters. Forcing is somewhat weak due to the lack of H5/H7 shortwave support and most of the initiation is likely to occur just ahead of the cold front, where the steepest theta-e gradients exist. Soundings continue to support upscale growth, with line segments potentially leading to damaging wind gusts as the afternoon progresses. DCAPE values are in the range of 1100 to 1300 J/Kg, along with PW values ranging from 1.3 to 1.7 inches. This should allow for moderate precip loading into any updraft that is able to initiate. Wind gusts of 75 mph are possible with today's strongest storms, along with hail up to the size of golf balls. Tornado risk continues to be present but overall generally low. Storm scale influences will play the biggest role for tornado risk as hybrid clusters could show more supercell characteristics in the presence of increased low level shear from nearby outflow boundaries. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1130 PM CDT Thu Aug 21 2025 Fog had developed immediately ahead of a cold front in northwest MN, with pockets of dense fog (VLIFR) being reported. So far trends show this being limited in coverage and not currently in line to impact KTVF or KBJI, though there is still a low chance until the front completely passes and BL flow shifts to the northwest early in the TAF period. VFR conditions are favored otherwise behind the front, with the main impacts during the TAF period related to increasing northwest winds. Strongest gusts will tend to be during peak mixing Friday afternoon when gusts 40kt or higher may occur (50% chance) over parts of northeast ND or towards KTVF. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR DISCUSSION...Lynch AVIATION...DJR
Hazardous weather outlook, Aug 21, 9:45 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 945 PM CDT Thu Aug 21 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-230245- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 945 PM CDT Thu Aug 21 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Special weather statement, Aug 21, 11:10 PM CDT, 3 hours 50 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1110 PM CDT Thu Aug 21 2025 MNZ001>003-014>016-022-023-027-028-220800- West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater- Mahnomen-South Clearwater-West Becker-East Becker- Including the cities of Crookston, East Grand Forks, Ada, Halstad, Moorhead, Red Lake Falls, Fosston, Bagley, Mahnomen, Lake Itasca, Detroit Lakes, and Two Inlets 1110 PM CDT Thu Aug 21 2025 ...DENSE FOG OVER PARTS OF NORTHWEST MN... Areas of fog occasionally reducing visibility to around one- quarter mile have developed across parts of northwest MN. Travelers should be prepared for rapidly deteriorating visibility, and to use extra caution at intersections and railroad crossings. The fog is more likley to improve as winds shift to the northwest behind a front through the early morning hours tonight.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 50 min |
Nearby
Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.